Help with edema after Gabapentin

Posted by gmatch @gmatch, Jul 17, 2021

My daughter has Hashimoto’s, vitiligo and chronic pelvic pain. The Hashimoto’s is under control with medication. The vitiligo seems to be in remission. Actually pelvic pain is even almost gone. But when she was in pelvic pain she took gabapentin for two weeks. It was the third time she had tried taking this medication and the third time she got edema from it. Every other time the Edema went away when she stopped the medication. But this time it has been five months since her last dose. The Edema is in her hands and feet and when they swell it’s very painful but not pitting. Has anyone heard of this? We have seen several doctors and they are just shake their heads and say it’ll probably go away. But it hasn’t. We have tried to call the mayo clinic to see if they could help….we are so distressed. I don’t know where to turn.

Interested in more discussions like this? Go to the Autoimmune Diseases group.

Hello @gmatch, Welcome to Connect. I know it has to be extremely difficult and frustrating for you and your daughter when something that is supposed to help you like gabapentin causes another problem. I have swelling in my legs caused by lymphedema and have to wear compression socks but mine was not caused by a medication. I also would be concerned if it's been over 5 months since stopping gabapentin and the swelling and pain is still in the hands and feet. There is a Request an appointment button on Mayo Clinic page for Edema – https://www.mayoclinic.org/diseases-conditions/edema/symptoms-causes/syc-20366493.

You mentioned you tried to call Mayo Clinic to see if they could help. It may be helpful to see if your daughter's doctor will provide a referral for her to Mayo Clinic. Did you get a response from Mayo Clinic?

REPLY

Thanks for your reply. I will ask her doctor if he will help. He thinks this will resolve but if anything it is getting worse.

REPLY
Please sign in or register to post a reply.
  Request Appointment